Alabama, 2002Flash Flood in Alabama, August 20, 2002
August 20, 2002 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM CST, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 20, 1:56 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE AUG 20 2002
CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY. SPC HAS
ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST
CENTRAL ALABAMA COUNTIES. THIS WATCH WILL BE IN EFFECT UNTIL 7 PM.
DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S. INSTABILITY INDICES
ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP
WILL RAPIDLY INCREASE IN INTENSITY. HAVE ALREADY ISSUED A COUPLE OF
WARNINGS. EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET.
UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS
UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO
FILTER INTO THE AREA. WILL CONTINUE ISOLATED POPS NORTH...WITH
SCATTERED WORDING ACROSS CENTRAL AREAS. MOISTURE BEGINS TO RETURN ON
THURSDAY WITH WEAK SOUTHERLY FLOW. CONVECTION BECOMES MORE DIURNAL
AGAIN ON FRIDAY. MODELS INDICATING SLIGHTLY COLER TEMPERATURES
ARRIVE AT THE BEGINNING OF NEXT WEEK.
HSV 073/094 073/093 072 2223
BHM 073/094 073/092 074 2323
MGM 073/093 073/092 073 2323
.BHM...NONE.
83
In the hours before
Special weather statement, Aug 20, 4:51 PM CST, 1 hour 39 minutes before
ALZ001>018-022>026-030>034-039-210000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
551 PM CDT TUE AUG 20 2002
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 623...
DEKALB...ETOWAH...JACKSON...MADISON...MARSHALL...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 623
WHICH IS IN EFFECT UNTIL 700 PM...
BIBB...BLOUNT...COLBERT...CULLMAN...FAYETTE...
FRANKLIN...GREENE...HALE...JEFFERSON...LAMAR...
LAUDERDALE...LAWRENCE...LIMESTONE...MARENGO...MARION...
MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
SUMTER...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Aug 20, 5:56 PM CST, 34 minutes before
ALZ001>018-022>026-030>034-039-210000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
656 PM CDT TUE AUG 20 2002
SEVERE THUNDERSTORM WATCH NUMBER 623 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES...
BIBB...BLOUNT...COLBERT...CULLMAN...DEKALB...
ETOWAH...FAYETTE...FRANKLIN...GREENE...HALE...
JACKSON...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
LIMESTONE...MADISON...MARENGO...MARION...MARSHALL...
MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
SUMTER...TUSCALOOSA...WALKER...WINSTON...
Flash Flood, Montgomery
- When
- August 20, 6:30 PM CST to 7:15 PM CST
- Where
- Montgomery County, Montgomery
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Radar estimated one to three inches of rain in a very short period of time. Many roadways across the city were temporarily impassable due to the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 20, 20021 death · 1 injured · 1 event
- Hail and Damaging Winds in Georgia, August 20, 2002$950,000 · 0.88 in hail · 19 events
- Hail and Damaging Winds in Nebraska, August 20 to 23, 2002$100,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Montana, August 20 to 21, 2002$75,000 · 2.75 in hail · 7 events
- Damaging Wind in Alabama, August 20, 2002$75,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, August 20, 2002$70,000 · 60 kt wind · 1 event
- Hail in Iowa, August 20, 2002$58,000 · 1.75 in hail · 3 events
- Damaging Wind and Lightning Strike in Alabama, August 20, 2002$50,000 · 50 kt wind · 2 events
- Damaging Wind in Alabama, August 20, 2002$40,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Texas, August 20, 2002$35,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Alabama, August 20, 2002$35,000 · 55 kt wind · 2 events
- Damaging Wind and Lightning Strike in Alabama, August 20, 2002$27,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312432.